Thunderstorm Wind, Delta
- When
- August 8, 3:59 PM MST to 4:00 PM MST
- Where
- Delta County, 2.79 mi NW of Lazear
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.804, -107.812
Monsoonal moisture produced many thunderstorms across western Colorado, some severe and some also producing heavy rainfall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Monsoonal moisture produced many thunderstorms across western Colorado, some severe and some also producing heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 8, 2:05 PM MST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT FRI AUG 8 2008
.SHORT TERM...TODAY THROUGH SUNDAY...
STEERING WINDS A LITTLE HIGHER TODAY THAN THURSDAY AND THIS HAS
PREVENTED HEAVY RAIN FROM FORMING OVER A SINGLE LOCATION. SPEED AND
DIRECTIONAL SHEAR IS STILL LIGHT...BUT THERE MAY BE ENOUGH MID
LEVEL FLOW (ABOUT 15 KNOTS) FOR ISOLATED SEVERE HAIL. BUT FLASH
FLOODING WILL REMAIN THE MAIN WEATHER THREAT THROUGH THE EVENING.
THE STRONG CELLS ARE STILL PRODUCING HEAVY SHOWERS WITH SIGNIFICANT
RAINS IN A SHORT PERIOD OF TIME. TRAINING CELLS MAY OCCUR WITH THE
FAVORED AREA ACROSS THE NORTH...WHERE SHORT WAVE WILL DEPART THE
FORECAST AREA AND MOVE EAST OF THE DIVIDE THIS EVENING.
BEHIND DEPARTING SHORT WAVE...THE FLOW BECOMES NORTHWEST AND THIS
BRINGS INTO SOME DRIER AIR. DRY AIR ADVECTION IS WEAK AND MOISTURE
WILL REMAIN TRAPPED BENEATH THE RIDGE AXIS. WITHOUT AN UPPER
LEVEL DISTURBANCE...MOST OF THE STORMS ON SATURDAY WILL BE CONFINED
OVER THE MOUNTAINS BUT A FEW OF THESE STORMS WILL MOVE OFF THE HIGH
TERRAIN AND IMPACT VALLEY LOCATIONS.
SHOULD SEE A LITTLE LESS CONVECTIVE ACTIVITY ON SUNDAY. HOWEVER...
H7 SPECIFIC HUMIDITY WILL STILL EXCEED 6 G/KG AND THIS IS STILL
MOIST (JUST NOT AS MOIST COMPARED TO THE LAST 2 DAYS). LIKE
SATURDAY...MANY OF THE STORMS WILL HUG THE HIGH TERRAIN UNTIL LATE
AFTERNOON.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
PATTERN SHIFT STARTS SUNDAY NIGHT WITH RIDGE SUPPRESSING SLIGHTLY
WITH PASSING WAVE ACROSS SOUTHERN CANADA. THIS WILL SHIFT THE DEEP
MONSOONAL PLUME SOUTH AND EAST OF THE FORECAST AREA...WITH
CONVECTIVE ACTIVITY BECOMING MORE ISOLATED IN NATURE EACH AFTERNOON
AND EVENING. RIDGE REBOUNDS BY LATE IN THE WEEK WITH ANOTHER SURGE
OF MOISTURE EXPECTED. CURRENT IDEA OF INCREASING POPS BY THE END OF
THE WEEK REMAINS REASONABLE. TEMPS VARY LITTLE THROUGH THE PERIOD
WITH MOST OF THE FORECAST AREA REMAINING NEAR SEASONAL NORMALS.
&&
.AVIATION...
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
REGION THROUGH LATE THIS EVENING. STORMS WILL LIKELY BRING
MVFR CIGS AND VSBY WITH AN ISOLATED FEW RESULTING IN BRIEF IFR
CONDITIONS.
&&
.HYDROLOGY...
AN EXCEEDINGLY MOIST ATMOSPHERE REMAINS IN PLACE OVER EASTERN
UTAH AND WESTERN COLORADO THIS EVENING. SOME OF THE STORMS WILL
PRODUCE HEAVY SHOWERS. WITH SATURATED SOILS...RUNOFF FROM THESE
HEAVY SHOWERS COULD BE FAST AND PRODUCE FLASH FLOODING. A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR ALL OF EASTERN UTAH AND WESTERN COLORADO
EFFECTIVE FROM NOON TO 10 PM THIS EVENING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM MDT FOR ALL
WESTERN COLORADO ZONES.
.UT...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM MDT FOR ALL
EASTERN UTAH ZONES.
SHORT TERM.....PF
LONG TERM......JDC
AVIATION.......TGJT
HYDROLOGY......TGJTHAZARDOUS WEATHER OUTLOOK UPDATE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT FRI AUG 8 2008 COZ001>014-017>023-UTZ022>025-027>029-091200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT FRI AUG 8 2008 ...FLASH FLOOD WATCH IN EFFECT FOR ALL OF EASTERN UTAH AND WESTERN COLORADO FROM NOON UNTIL 10 PM MDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY...LINGERING THROUGH TONIGHT. HEAVY RAIN IS EXPECTED WITH THE STRONGER STORMS RESULTING IN AN INCREASED POTENTIAL FOR FLOODING. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF WESTERN COLORADO AND EASTERN UTAH THROUGH EVENING. IN ADDITION TO HEAVY RAIN...TODAYS THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 35 MPH...SMALL HAIL...AND FREQUENT DANGEROUS LIGHTNING. PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/GJT FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO THE EVENING HOURS. SPOTTERS WOULD BE EXPECTED TO REPORT HEAVY RAIN AND ANY KNOWN FLOODING AS SOON AS SAFELY POSSIBLE. MC/NL
The Grand Junction radar (KGJX), 45 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
2 thunderstorm wind, 2 flash flood, 1 debris flow, 1 hail. Local standard time, as filed.
Three rockslides occurred in de Beque Canyon following heavy rainfall. One eastbound lane of I-70 was closed until road crews could remove the rocks and boulders.
Strong outflow winds from thunderstorms blew limbs off trees and also blew the roof off of a business on South 8th Street.
No damage reported.
Flash flooding in the downtown area of Grand Junction was preceded by rainfall a couple of hours earlier that saturated the ground. Water over a foot and a half deep flowed down the streets, with pools of water up to three feet deep on some roads. Storm-drain manhole covers blew off on some streets with water gushing out. Minor flooding was reported at some downtown businesses on North Avenue and also on Main Street.
A six foot wall of water roared down Government Creek which normally runs no deeper than a trickle in August.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125182, 125156, 125163, 125174, 125154, 125193.